Tornadoes · United States · Mississippi · 2021

EF1 tornado, Independence, Mississippi, March 27, 2021

This EF1 tornado ran 2.0 miles across Tate County on March 27, 2021, touching down at 10:45 PM CDT and reaching 100 yards wide. It killed nobody, and did $200,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
March 27, 2021
Touchdown
10:45 PM CDT (03:45 UTC)
Lifted
10:50 PM CDT (03:50 UTC)
On the ground
5 minutes
Path length
2.0 miles (3.3 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$200,000
County
Tate County
Touchdown point
34.699, -89.824
Lift-off point
34.713, -89.792
Record number
2103272145-01

The damage survey

6 damage points were recorded along this path by NWS MEG, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.

  • Mobile home destroyed. Porch on home was still standing. Mobile home rolled or was vaulted. Home was anchored. Trees in area were uprooted, yet other buildings only had roof damage in the area. The flooring of home was left intact (Pictures of debris.)
  • Mobile home slide off foundation.
  • Damage to a couple of building at intersection. Damage was to roofs, porches, and trees.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A warm front lifted north across the Mid-South during the morning hours of March 27th. Numerous thunderstorms resulted in heavy rain near the Tennessee/Mississippi line and some flash flooding along with an isolated damaging wind report. The front continued to lift north during the morning along with the complex of showers of thunderstorms. After a brief break during the early afternoon, thunderstorms started to redevelop in the moist and unstable airmass across east-central Arkansas, Southwest Tennessee, and Northeast Mississippi. Initially, storms developed in clusters with large hail, several weak tornadoes, and flash flooding from eastern Arkansas to the Tennesee River in West Tennessee. The clusters of storms gradually transitioned into a line with mainly damaging winds stretching from the Tennessee/Mississippi line into Northeast Mississisppi from the evening of March 27th into the early morning hours of March 28th.

The tornado caused tree and roof damage. Three mobile homes were destroyed as well as outbuildings. Approximately seventeen structures were damaged. Peak winds were estimated at 100 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

40 minutes of warning. NWS MEG issued a tornado warning for this county at 03:05 UTC, 40 minutes before the tornado touched down, in force until 03:45 UTC.

The county was under a tornado watch, issued at 02:03 UTC and running to 04:50 UTC.

Issued (UTC)ExpiredProductOffice
10:00 UTC07:15 UTCFlash Flood WatchMEG
18:51 UTC02:00 UTCTornado WatchMEG
02:03 UTC04:50 UTCTornado WatchMEG
03:05 UTC03:45 UTCTornado WarningMEG
03:31 UTC04:15 UTCTornado WarningMEG
03:49 UTC06:42 UTCFlash Flood WarningMEG
03:56 UTC04:28 UTCTornado WarningMEG
04:23 UTC08:17 UTCFlash Flood WarningMEG
05:48 UTC08:34 UTCFlash Flood WarningMEG

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 01:04 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the tornado touched down at Mar 27, 6:44 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Mar 27, 6:44 PM CDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Memphis TN
644 PM CDT Sat Mar 27 2021

.UPDATE...
Update for 00Z TAFS

&&

.PREV DISCUSSION... /issued 216 PM CDT Sat Mar 27 2021/

DISCUSSION...
A complex convective setup for the remainder of the afternoon,
with respect to timing of thunderstorm initiation. A weak
shortwave trof, evident on GOES water vapor imagery lifted across
AR into southeast MO late in the morning. With cool and relatively
stable outflow over west TN from this morning's rainfall, this
shortwave had little effect, other than to sustain showers near
the MO bootheel. KNQA VAD wind profiler showed winds backed
briefly, then winds veered in response to the shortwave. With this
feature now past, SSW boundary layer flow at early afternoon was
not lending toward particularly high SRH values.

Temps in the lower 80s and dewpoints near 70 should support mixed
layer CAPE near 2500 J/kG over north MS, southwest TN and east
central AR through sunset. Storm intuition may be a little
disorganized in location at first, but should cluster and organize
around subsequent outflow boundaries. As, or perhaps before,
mixed layer CAPE begins to slowly decrease, 0-6km bulk shear will
increase to near 60 knots, aiding storm organization and hail
threat. Areas of locally-enhanced helicity near outflow boundaries
may support a tornado or two in the moderately unstable airmass
through midevening. A gradual transition to a QLCS is expected mid
to late evening, with damaging winds, and short-lived QLCS
tornadoes possible. Up-line cell training and precipitable water
values near 1.8 inches will support high rainfall rates and flash
flooding.

The convective line should exit northeast MS near or shortly after
sunrise Sunday, with cool and dry candidness prevailing across
the Midsouth.

Modest moisture return will occur Tuesday afternoon and evening,
in advance of a deep longwave trof developing over the middle
portion of the CONUS. Steep midlevel height falls will accompany a
cold frontal passage through the Midsouth early Wednesday morning.
Given the lack of instability, severe storms are not anticipated
Tuesday night/Wednesday morning.

Cool and dry conditions will prevail late in the week, as upper
level flow transitions from northwesterly to zonal. Rural areas
to the north and east of Memphis may see nighttime lows near
freezing, near to just a little earlier than our average last
spring freeze dates.

PWB

&&

.AVIATION...
00Z TAFS

Thunderstorms will form a squall line early in the period. There is
the potential for severe gusts as the squall line moves through
MEM/MKL/TUP. This feature is forced by a cold front which will sweep
through the area overnight.  On Sunday strong northwest winds will
spread over the area before high pressure builds into the region
late in the day with winds relaxing late.

 JEB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Sunday morning for Craighead-
     Crittenden-Cross-Lee AR-Mississippi-Phillips-Poinsett-St.
     Francis.

MO...Flash Flood Watch through Sunday morning for Dunklin-Pemiscot.

MS...Flash Flood Watch through Sunday morning for Alcorn-Benton MS-
     DeSoto-Marshall-Prentiss-Tate-Tippah-Tishomingo-Tunica-
     Union.

TN...Flash Flood Watch through Sunday morning for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Mar 27, 3:03 PM CDT, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
303 PM CDT Sat Mar 27 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-282215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
303 PM CDT Sat Mar 27 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a Slight to Enhanced Risk of severe thunderstorms over
the Midsouth through late tonight. Primary severe weather threats
include flash flooding and damaging winds. There is also a threat
of tornadoes and large hail, mainly before midnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Near freezing temperatures will be possible Thursday and Friday
mornings over northwest Tennessee.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely through late tonight.

PWB

In the hours before

Local storm report, Mar 27, 9:17 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
917 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     HAIL             MIFFLIN                 35.55N  88.58W
03/27/2021  E1.00 INCH       CHESTER            TN   SOCIAL MEDIA

            QUARTER SIZED HAIL BETWEEN HENDERSON AND MIFFLIN.

&&
Local storm report, Mar 27, 9:23 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
923 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     FLASH FLOOD      PARSONS                 35.65N  88.12W
03/27/2021                   DECATUR            TN   EMERGENCY MNGR

            HIGH FLOOD WATER CAUSING WATER RESCUE FOR PEOPLE ON
            PERRYVILLE ROAD.

&&
Local storm report, Mar 27, 9:46 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
946 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     HAIL             2 N PARSONS             35.68N  88.12W
03/27/2021  E1.00 INCH       DECATUR            TN   TRAINED SPOTTER

            QUARTER SIZED HAIL NEAR COMMUNITY OF JEANNETTE.

&&
Local storm report, Mar 27, 10:13 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1013 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      COVINGTON               35.57N  89.65W
03/27/2021                   TIPTON             TN   AMATEUR RADIO

            FLOODING ON SOUTH COLLEGE STREET IN COVINGTON.

&&
Local storm report, Mar 27, 10:22 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
1022 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TSTM WND DMG     WYNNE                   35.23N  90.79W
03/27/2021                   CROSS              AR   TRAINED SPOTTER

            HIGHWAY 1 AND VANNDALE POWER LINES DOWN.

&&

CORRECTED REMARKS
Local storm report, Mar 27, 10:38 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1038 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     FLASH FLOOD      BROWNSVILLE             35.59N  89.25W
03/27/2021                   HAYWOOD            TN   FIRE DEPT/RESCUE

            SEVERAL STREET IN BROWNSVILE CLOSED DUE TO HIGH WATER.
            ALSO HIGH WATER OVER INTERSTATE 40 AT EXIT 52. HIGHWAY
            179 AND HIGHWAY 70 ALSO HAVE HIGH WATER OVER THEM..

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Little Rock, AR (KLZK), 00:00Z

3.8 hours before the tornado, 19 km from the path. March 28, 2021.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2021-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 894 joules per kilogram, CIN -17, lifted condensation level 1261 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 00:00Z on 2021-03-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 64 square meters per square second, 0 to 6 km bulk shear 79 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
894 J/kg
Mixed-layer CIN
-17 J/kg
Surface CAPE
2818 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
79 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.7
Supercell composite
8.7
0-3 km lapse rate
7.1 K/km

Open this sounding in Storm Lab

Little Rock, AR (KLZK), 12:00Z

8.2 hours after it, 19 km from the path. March 28, 2021.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2021-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -76227, lifted condensation level 1850 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 12:00Z on 2021-03-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -350 square meters per square second, 0 to 6 km bulk shear 92 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-76227 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
92 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
-350 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

The surface observations

Olive Branch (OLV), 30 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
03:55 UTC64.464.4220° 12 kt241010.2BR
04:15 UTC66.266.2230° 6 kt1009.8BR
04:35 UTC66.266.2250° 7 kt1009.8
04:55 UTC66.266.2240° 4 kt1009.1BR
05:15 UTC66.266.2250° 4 kt101008.1BR
05:35 UTC66.266.2260° 7 kt1008.8

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Memphis radar (KNQA), 71 km away, was scanning. The volume nearest the touchdown began at 03:41 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
03:31 UTCTSTM WND DMGComoPanola, MSMOBILE HOMES FLIPPED OVER IN TEH COMO AREA.
03:31 UTCTSTM WND DMGComoPanola, MSMOBILE HOMES FLIPPED OVER IN THE COMO AREA.
03:43 UTCTORNADOBarrTate, MSPOSSIBLE TORNADO NEAR BARR MS.
03:46 UTCTSTM WND DMGIndependenceTate, MSHOUSE AND BUSINESS DAMAGED. TREE ON HOUSE.
03:50 UTCTSTM WND DMGIndependenceTate, MS9000-9200 HWY 306 METAL TORN OFF ROOF. TWO TRAILERS DEMOLISHED WITH DEBRIS FOUND NEAR SYCAMORE ROAD. 1 SHOP DEMOLISHED.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2021 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

The other tornadoes of March 27, 2021

18 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 274:38 PM CDTEF1Henderson, TN3.0300$100,000
March 274:54 PM CDTEF0Henderson, TN0.650$10,000
March 275:12 PM CDTEF0Decatur, TN0.575
March 276:01 PM CDTEF0Mississippi, AR0.750$10,000
March 276:06 PM CDTEF2Cherokee, TX20.5500$75,000
March 276:11 PM CDTEF0Mississippi, AR1.180$35,000
March 276:16 PM CDTEF0Cross, AR0.550
March 276:21 PM CDTEF1Mississippi, AR3.9100$75,000
March 276:37 PM CDTEF1Mississippi, AR to TN4.9150$40,000
March 276:58 PM CDTEF2Rusk, TX22.33001$260,000
March 277:08 PM CDTEF1Madison, IL5.3700
March 277:38 PM CDTEF2Panola, TX15.81,60013$1.5 million
March 278:08 PM CDTEF1De Soto Parish, LA3.5480
March 278:22 PM CDTEF1De Soto Parish, LA12.0675$110,000
March 278:23 PM CDTEF2Arkansas, AR18.6600
March 2710:22 PM CDTEF2Drew, AR1.6400$300,000
March 2711:26 PM CDTEF0Bolivar, MS0.435$50,000
March 2711:46 PM CDTEF2Bolivar, MS2.950$250,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.